Skip to main content

All Content

Search Tips
Save
Selection
Format
Download
Published Date
Original Publication Date
Original Publication Date
PSNet Publication Date
Narrow Results By
1 - 13 of 13
A 62-year-old man with a history of malnutrition-related encephalopathy was admitted for possible aspiration pneumonia complicated by empyema and coagulopathy. During the hospitalization, he was uncooperative and exhibited signs of delirium. For a variety of reasons, he spent two weeks in the hospital with minimal oral intake and without receiving most of his oral medications, putting him at risk for complications and adverse outcomes.
Whitehead NS, Williams L, Meleth S, et al. J Hosp Med. 2018.
Test results pending at the time of hospital discharge can lead to a delay in diagnosis and represent a significant patient safety risk. This systematic review found that certain electronic and educational interventions may improve documentation and awareness of pending test results. The authors suggest that further research is needed to understand how these interventions affect processes and outcomes.
A healthy elderly man presented to his primary care doctor—a third-year internal medicine resident—for routine examination. A PSA test was markedly elevated, but the results came back after the resident had graduated, and the alert went unread. Months later, the patient presented with new onset low back pain and was diagnosed with metastatic prostate cancer.
A pregnant woman with asthma was admitted to the hospital with respiratory distress. Although the emergency department providers noted that she was pregnant, this information was not conveyed to the floor. On admission, the patient was given an antibiotic that could have been dangerous.
An elderly, non–English-speaking man with diabetes was admitted to the hospital twice in 8 days due to hypoglycemia. At discharge, the patient was instructed not to take any antidiabetic medications. In between hospitalizations, he saw his primary care physician, who restarted an antidiabetic medication.
Sentinel Event Alert. 2008;41:1-4.
Anticoagulant therapies such as heparin and warfarin are considered high-alert medications, due to the high potential for patient harm if used improperly. They have been associated with adverse events in a variety of settings, including in hospitalized patients and outpatients, and ensuring the safety of patients receiving anticoagulants is a National Patient Safety Goal for 2008. This sentinel event alert issued by the Joint Commission discusses the root causes of anticoagulant-associated patient harm and recommends strategies for reducing errors, including implementation of a pharmacist-led anticoagulation service. Sentinel event alerts are intended to promote rapid implementation of patient safety strategies, and adherence to these recommendations is assessed on site visits by the Joint Commission. Note: This alert has been retired effective October 2019. Please refer to the full-text link below for further information.
An elderly woman who had a DNR in place took a fall that required her to have surgery. Discussion with the patient's health care proxy led to the DNR order being suspended during surgery, with the understanding that it would be reinstated postoperatively. Several days later, a nurse noticed that patient remained 'full code' because the DNR had not been restored.
Failure to enter documentation of a DNR order causes a severely ill elderly man to be resuscitated against his wishes. Shortly thereafter, the patient's wife confirms his wishes, and within minutes, the patient dies.
Bypassing the safeguards of an automated dispensing machine in a skilled nursing facility, a nurse administers medications from a portable medication cart. A non-diabetic patient receives insulin by mistake, which requires his admission to intensive care and delays his chemotherapy for cancer.
Feeling "weak" late at night, a patient calls his doctor's office. The covering physician misses a few clues, which might have prompted a different plan.
A woman hospitalized for CHF (with no history of diabetes) is given several rounds of insulin and D50, after repeated blood tests show her glucose to be dangerously high, then dangerously low. Turns out, the blood samples were drawn incorrectly and the signouts were incomplete.